Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 139, NWS Des Moines, IA

June 12, 2017Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2017, 11:23 AM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 11:23 AM CDT (16:23 UTC)
Expired
Jun 12, 2017, 12:30 PM CDT
In force
67 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 175 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:27 AM CDTTSTM WND DMG5 Wsw Graettinger, IATRAINED SPOTTER REPORTED HEAVY DAMAGE TO CORN AND BEAN FIELDS LIKELY FROM HAIL, POWER LINES DOWN ACROSS THE ROAD, AND NUMEROUS TREE BRANCHES DOWN. THIS IS A DELAYED REPORT, AND TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS53 KDMX 121623
SVRDMX
IAC063-109-147-121730-
/O.NEW.KDMX.SV.W.0139.170612T1623Z-170612T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1123 AM CDT MON JUN 12 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Emmet County in northwestern Iowa...
  Northwestern Kossuth County in north central Iowa...
  Northwestern Palo Alto County in northwestern Iowa...

* Until 1230 PM CDT.

* At 1122 AM CDT, a severe thunderstorm was located near Lost Island
  Lake, or 8 miles northwest of Emmetsburg, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Estherville, Emmetsburg, Okamanpedan Lake, Iowa Lake, Swan Lake,
  Five Island Lake, Ingham Lake, High Lake, Lost Island Lake,
  Armstrong, Graettinger, Ruthven, Swea City, Ringsted, Wallingford,
  Gruver, Dolliver, Lost Island Lake State Park, Okamanpedan State
  Park and Wolden County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9406 4305 9482 4309 9491 4328 9492
      4350 9476
TIME...MOT...LOC 1622Z 226DEG 37KT 4320 9479 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
3 follow-up statements
783 
WWUS53 KDMX 121643
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1143 AM CDT MON JUN 12 2017

IAC063-109-147-121730-
/O.CON.KDMX.SV.W.0139.000000T0000Z-170612T1730Z/
Emmet IA-Kossuth IA-Palo Alto IA-
1143 AM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR EMMET...NORTHWESTERN KOSSUTH AND NORTHWESTERN PALO ALTO
COUNTIES...

At 1143 AM CDT, a severe thunderstorm was located near Swan Lake, or
13 miles east of Estherville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Estherville, Okamanpedan Lake, Iowa Lake, Swan Lake, Ingham Lake,
High Lake, Five Island Lake, Armstrong, Graettinger, Swea City,
Ringsted, Wallingford, Gruver, Dolliver, Okamanpedan State Park,
Wolden County Park and Estherville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4315 9465 4320 9487 4328 9492 4350 9476
      4350 9406
TIME...MOT...LOC 1643Z 226DEG 37KT 4335 9457 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
346 
WWUS53 KDMX 121707
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1207 PM CDT MON JUN 12 2017

IAC063-109-147-121730-
/O.CON.KDMX.SV.W.0139.000000T0000Z-170612T1730Z/
Emmet IA-Kossuth IA-Palo Alto IA-
1207 PM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR EASTERN EMMET...NORTHWESTERN KOSSUTH AND NORTHERN PALO ALTO
COUNTIES...

At 1206 PM CDT, a severe thunderstorm was located near Iowa Lake, or
10 miles southeast of Fairmont, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Okamanpedan Lake, Iowa Lake, Swan Lake, Ingham Lake, Armstrong, Swea
City, Ringsted, Gruver, Dolliver, Okamanpedan State Park and
Estherville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4322 9453 4331 9467 4339 9477 4350 9476
      4350 9406
TIME...MOT...LOC 1706Z 226DEG 37KT 4352 9433 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
910 
WWUS53 KDMX 121727
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1227 PM CDT MON JUN 12 2017

IAC063-109-147-121737-
/O.EXP.KDMX.SV.W.0139.000000T0000Z-170612T1730Z/
Emmet IA-Kossuth IA-Palo Alto IA-
1227 PM CDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EMMET...NORTHWESTERN
KOSSUTH AND NORTHERN PALO ALTO COUNTIES WILL EXPIRE AT 1230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 700 PM CDT for
north central and northwestern Iowa.

LAT...LON 4322 9453 4331 9467 4339 9477 4350 9476
      4350 9406
TIME...MOT...LOC 1727Z 226DEG 37KT 4366 9413 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:33 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 12, 6:33 AM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 AM CDT Mon Jun 12 2017

.SHORT TERM.../Today through Tonight/
Issued at 338 AM CDT Mon Jun 12 2017

Trough axis in place across the northwest to north central portions
of the state, with an elongated area of surface low pressure
stretching from southern Ontario southwestward into western Kansas.
Have westerly flow aloft that will start to dip down to more
southwesterly flow as a large upper trough digs into the
intermountain west today. Sfc trough/weak cool front associated with
the upper trough moving through the Hudson Bay region, with the
front stalling out across the northern CWA and lifting back
northward tonight as a warm front in response to the western upper
trough digging eastward through the Rockies into early Tuesday. Some
weak sfc convergence along the boundary, with a few weak echoes
showing up on radar across southern MN the past few hours. This
activity expected to stay quite isolated and weak before diminishing
toward 12-14Z. Additional development then expected this afternoon
in vicinity of the boundary, with continued redevelopment through
the evening into the overnight hours. Strong southerly flow to
develop today, with moisture advecting northward and pooling along
the boundary should aid in storm development by mid/late afternoon
across far northern IA/southern MN. Some severe potential this
afternoon with any development near the frontal boundary with deep
layer shear around 30kts and a large amount of CAPE expected. This
would suggest mainly severe threats of damaging winds and large
hail. Higher freezing level also so could see some brief heavy rain
in areas beneath any strong storm that develops.

As for temperatures today, still a warm air mass in place with also
have some clouds so this will limit the mixing/overall warming some
especially in areas near the frontal boundary across the north.
Therefore have highs around the upper 80s in the far north, and the
mid 90s across the central and south. Record highs mainly the mid to
upper 90s across the CWA and likely should not see values that high
today. However still expected to be within 3-4 degrees of record
highs, so maintained the near record wording to highlight the warm
temperatures given the string of warm days over the weekend into
today. Should still see some breezy conditions, although overall
winds should not be as gusty as in the past few days with gusts
mainly in the 20-30 mph range today versus the 30-40 mph range the
past few days.

.LONG TERM.../Tuesday through Sunday/
Issued at 338 AM CDT Mon Jun 12 2017

The weather pattern for the remainder of this week will be more
typical of mid to late summer than early June, characterized by
persistent but nebulous thunderstorm chances, repeated
possibilities of severe weather but with difficult to pin down
details, wide discrepancies in model solutions, and a continuation
of above normal temperatures.

At the beginning of the period, on Tuesday, a large gyre will be
located over the northern U.S. Rockies and will subsequently move
northeast into south central Canada, then east toward Hudson Bay
by the end of the week. As the low pressure center moves into
Canada, from Tuesday through Wednesday, Iowa will reside with
cyclonic, southwesterly flow aloft. A fairly robust shortwave will
move through this flow over the Midwest late on Tuesday, but most
of the energy associated with this feature will remain just
northwest of our area. A second, much more subtle shortwave may
move over the region on Wednesday.

During the day on Tuesday our forecast area will reside firmly
within the warm sector between our old friend, the warm front that
has been vacillating across the upper Midwest for a few days
already, and a surface trough to our west associated with the
parent system and approaching shortwave. With moderate southerly
low-level flow, warm morning start temperatures, and strong
insolation, temperatures should have no problem rising toward the
mid-90s on Tuesday afternoon, with heat index values in the lower
100s for a few hours. By the late afternoon and evening explosive
convective development should occur along the aforementioned
trough to our west, as the forcing associated with the shortwave
intersects with the low-level boundary at peak diurnal heating
time. This activity will carry an attendant severe weather risk,
but it appears that it will develop well to our west, probably
over central/eastern Nebraska, and move generally northeastward
through the evening, possibly clipping our northwestern counties.
After dark, with the parent system moving off to our
north/northwest, the convection should bleed eastward across
central Iowa carried by its own outflow momentum, but with a
steadily decreasing severe weather threat as instability and shear
diminish and the storms leave their favorable upper-level forcing
environment.

The surface trough to our west on Tuesday will finally traverse
our forecast area late Wednesday and Wednesday night. As it moves
through, there appears to be a good opportunity for additional
convective development across about the southeast half of Iowa.
Ahead of the trough instability will be high to extreme, and if
the subtle impulse aloft mentioned earlier materializes and lines
up with this time and space window, we could see very strong
updrafts in an environment of modest but sufficient deep-layer
shear to support severe weather. This threat will bear close
watching over the next couple of days.

As the surface trough moves off to our southeast on Wednesday
night it will initially scour out any convection, however, it will
be a week boundary and the airmass behind it will still be warm
and unstable, with highs in the lower 90s on Thursday and Friday.
It is in this time frame that longer range prognostic models have
been struggling mightily, as the large early-week gyre moves
across Canada and results in a zonal steering flow pattern over
the Midwest. It is likely that subtle impulses moving through this
flow will trigger thunderstorms at times late in the work week,
but given the nebulous forcing and low-level flow, trying to
refine timing and location details for any such development is
folly at this time. This uncertainty will continue through the
weekend, with lingering POPs carried through the extended
forecast.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 633 AM CDT Mon Jun 12 2017

Some mid clouds around through the period, with a chance for
thunderstorms along the MN/IA border by this afternoon into the
evening hours. Have highlighted VCTS at KMCW for the period of
greatest chance. Otherwise mainly southerly to southeasterly winds
through the forecast period, and VFR conditions. Late tonight some
chance for fog/low clouds with a boundary near KMCW and have
highlighted with a 6sm BR as confidence is low to drop below VFR
at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends
LONG TERM...Lee
AVIATION...Beerends
Hazardous weather outlook, Jun 12, 4:28 AM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
428 AM CDT Mon Jun 12 2017

IAZ004>007-015>017-023>028-033>039-050-131100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Tama-
428 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will be possible at times today and tonight. There
is a slight risk of severe weather, with large hail and damaging
winds the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat is expected to build again into Tuesday. Highs will reach
the lower to middle 90s during the afternoon with heat index
values reaching or just exceeding 100 degrees at times.

Intermittent thunderstorm chances are forecast from late Tuesday
into Wednesday, then again from late Thursday through the weekend.
Severe weather may be possible at times, especially late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Tuesday.

IAZ044>049-057>062-070>075-081>086-092>097-131100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
428 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Hot and humid weather will continue today, with heat index values
approaching or just exceeding 100 degrees at times in the
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The heat wave will continue on Tuesday, with high temperatures in
the lower to middle 90s and heat index values exceeding 100
degrees at times.

Intermittent thunderstorm chances are forecast from late Tuesday
into Wednesday, then again from late Thursday through the weekend.
Severe weather may be possible at times, especially late Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Tuesday.

Lee

In the hours before

Special weather statement, Jun 12, 6:54 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Des Moines IA
654 AM CDT Mon Jun 12 2017

IAZ038-039-048>050-057>062-070>075-081>086-092>097-121700-
Grundy-Black Hawk-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Grundy Center, Reinbeck, Conrad, Dike,
Wellsburg, Waterloo, Cedar Falls, Ames, Marshalltown, Tama,
Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center,
Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton,
Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle,
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella,
Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia,
Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon,
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
654 AM CDT Mon Jun 12 2017

...Hot and Humid Conditions Expected Again Today...

Near record high temperatures are expected again today, with highs
topping out in the low to mid 90s. Dewpoints will hover around 70
degrees through the day. The heat and humidity will combine to
make it feel much warmer as heat index values climb to around 100
degrees this afternoon.

Several days of high heat and humidity without spending some time
in air conditioning, can lead to heat-related illness. If
spending time outdoors, please take frequent breaks and stay
properly hydrated.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:28 PM CDTSpecial Weather StatementDMXWorth62 min
Jun 12, 12:32 PM CDTSpecial Weather StatementDMXWinnebago58 min
Jun 12, 3:36 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.